Alert archive / Louisiana / Flash Flood Warnings in 2011

Flash Flood Warning 14, NWS New Orleans, LA

July 18, 20114 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Jul 18, 2011, 6:46 AM CDT for 4 parishes in Louisiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2011, 6:46 AM CDT (11:46 UTC)
Expired
Jul 18, 2011, 9:45 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:04 AM CDTFLASH FLOODChalmette, LAPARISH PRESIDENT REPORTED WIDESPREAD FLOODING ACROSS THE PARISH WITH MANY STREETS IMPASSABLE.
Jul 18, 7:04 AM CDTFLASH FLOODGretna, LANWS EMPLOYEE AND LOCAL MEDIA REPORTED FLOODING OF SEVERAL ROADWAYS IN AND AROUND NEW ORLEANS. TERRY PARKWAY...CARROLTON DRIVE AND SEVERAL OTHER ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WGUS54 KLIX 181146
FFWLIX
LAC051-071-075-087-181445-
/O.NEW.KLIX.FF.W.0014.110718T1146Z-110718T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
646 AM CDT MON JUL 18 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...TIMBERLANE...METAIRIE...MARRERO...
  KENNER...HARVEY...AVONDALE...
  SOUTHWESTERN ORLEANS PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF NEW ORLEANS...
  NORTHWESTERN PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF BELLE CHASSE...
  WEST CENTRAL ST. BERNARD PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF CHALMETTE...

* UNTIL 945 AM CDT

* AT 636 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
FLASH FLOODING FROM THUNDERSTORMS ALONG TERRY PARKWAY. SOME HOMES IN 
THE AREA WILL BEGIN TO SEE WATER RISING TO NEAR OR ABOVE FLOOR LEVEL 
AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 2974 9021 2982 9017 2985 9022 2988 9024
      2990 9027 2997 9028 3004 9027 3003 9012
      3004 9010 3004 8999 2989 8971 2964 8992

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:38 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 18, 4:38 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
438 AM CDT MON JUL 18 2011

.SHORT TERM...
MOISTURE AXIS IS OBVIOUS THIS MORNING AND SOUNDINGS CONTINUE TO
SUPPORT A DEEP MOIST ENVIRONMENT. PW'S REMAIN ABOVE 2.25" UNTIL
TUESDAY WHEN THEY DROP BACK UNDER 2". LIGHT BOUNDARY LAYER WIND
SPEEDS...LOW CONVECTIVE TEMPS AND LOW LCL LEVELS MAKE THIS ANOTHER
DAY THAT WATERSPOUTS CAN BE PRODUCED. MOST OF THESE WILL REMAIN
OVER OPEN WATER...BUT THE POTENTIAL...AS USUAL...WILL BE THAT ONE
OR TWO COULD MAKE A BRIEF VISIT ONSHORE. MARINERS AND INDIVIDUALS
SHOULD WATCH FOR WATERSPOUTS AND AVOID THEM. ISOLATED RAINFALL
AMOUNTS ARE EXPECTED TO BE HEAVY AGAIN TODAY AND WILL RANGE
BETWEEN 3 TO 5 INCHES. THE MAIN AREAS TO BE AFFECTED SHOULD FROM
COASTAL MISSISSIPPI BACK THROUGH SOUTHEAST LA AROUND AND SOUTH OF
LAKE PONTCHARTRAIN. AREAS OF RAIN WILL BEGIN TO MOVE AWAY FROM
COASTAL MISS AFTER NOON TODAY. RIDGE WILL DO ITS BEST TO BUILD
INTO THE SE CONUS THROUGH MID WEEK AND AFFECT US BY WARMING THINGS
UP AND CLEARING US OUT FOR THE MOST PART. SOME MOISTURES COMES
BACK TOWARD THE END OF THE WEEK THOUGH.

&&

.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM
GPT TO NOT TOO FAR SOUTH OF MSY. THIS ACTIVITY WILL PERSIST FOR THE
NEXT SEVERAL HOURS AND LIKELY SPREAD WESTWARD WITH TIME LATER THIS
MORNING. MORE SCATTERED STORMS ARE EXPECTED TO DEVELOP ACROSS THE
REST OF THE AREA BY LATE MORNING AND INTO THE AFTERNOON.
MEANWHILE...SCT MVFR DECK WILL LIKELY PERSIST TODAY AREAWIDE WITH
LOWER CIGS AROUND STORMS. VERY INTENSE RAIN IS POSSIBLE NEAR THE
CORE OF CELLS WHICH COULD DROP VIS TO LESS THAN ONE MILE AT TIMES.
ACTIVITY WILL BEGIN DISSIPATING LATER IN THE AFTN AND INTO THE
EVENING.

MEFFER
&&

.MARINE...
WEAK SURFACE TROUGH DRAPED ALONG THE NEARSHORE WATERS FROM BAY ST.
LOUIS ACROSS PLAQUEMINES PARISH AND SOUTH OF TERREBONNE BAY IS THE
MAIN FOCUS OF SHOWER AND THUNDERSTORM ACTIVITY THIS MORNING. DUE TO
ENVIRONMENT THATS CONDUCIVE FOR WATERSPOUTS IN PLACE...EXPECT
SEVERAL TO DEVELOP ACROSS MARINE AREAS TODAY. OTHERWISE...LIGHT
SOUTHEAST WINDS OF 5 TO 10 KNOTS BECOMING SW MID WEEK WILL LEND TO
SEAS OF ONLY A FOOT OR 2. ISOLATED TO SCT TSRMS FOR THE REST OF THE
PERIOD AFTER TODAY.

MEFFER
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  71  94  72 /  60  20  20  10
BTR  89  74  94  75 /  70  30  30  10
ASD  89  72  93  74 /  70  30  20  10
MSY  89  75  92  77 /  80  30  30  10
GPT  89  73  92  75 /  70  20  20  20
PQL  89  71  93  71 /  70  20  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 18, 6:00 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CDT MON JUL 18 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-191100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
600 AM CDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REMAIN A THREAT
ACROSS SOUTHERN MISSISSIPPI AND SOUTHEAST LOUISIANA TODAY. THE
STRONGER STORMS WILL LIKELY REMAIN BELOW SEVERE LIMITS WITH ONE OR
TWO PRODUCING WINDS UP TO 30 MILES AN HOUR.

ISOLATED HEAVY RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE
TODAY. THIS WILL CAUSE SOME LOW LYING AREAS INCLUDING ROADWAYS TO
FLOOD TEMPORARILY.

WATERSPOUTS WILL BE LIKELY TODAY OVER MOST MARINE AREAS.

MINOR FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER AT MORGAN
CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM NUMBERS WILL DECREASE STARTING TUESDAY BUT A FEW
STRONG STORMS WILL CONTINUE TO BE POSSIBLE MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREATS WILL BE GUSTY
WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN.

MINOR FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER AT MORGAN
CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 18, 4:00 AM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
400 AM CDT MON JUL 18 2011

LAZ040-050-058-060>064-066>070-072-MSZ080>082-181700-
ST. TAMMANY-LIVINGSTON-ST. JOHN THE BAPTIST-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-SOUTHERN TANGIPAHOA-HANCOCK-
HARRISON-JACKSON-
INCLUDING THE CITIES OF...SLIDELL...MANDEVILLE...COVINGTON...
LACOMBE...DENHAM SPRINGS...WALKER...LAPLACE...RESERVE...
DESTREHAN...NORCO...METAIRIE...KENNER...NEW ORLEANS...
BELLE CHASSE...CHALMETTE...VIOLET...CHAUVIN...DULAC...MONTEGUT...
GALLIANO...CUT OFF...GOLDEN MEADOW...PORT SULPHUR...EMPIRE...
YSCLOSKEY...HAMMOND...PONCHATOULA...BAY ST. LOUIS...WAVELAND...
DIAMONDHEAD...GULFPORT...BILOXI...PASCAGOULA...OCEAN SPRINGS...
MOSS POINT...GAUTIER...ST. MARTIN
400 AM CDT MON JUL 18 2011

...INCREASED WATERSPOUT AND ISOLATED HEAVY RAINFALL THREAT TODAY...

CONDITIONS ACROSS THE AREA ARE CONDUCIVE FOR TWO MAIN THREATS
TODAY. THE FIRST IS WATERSPOUTS. SEVERAL HAVE BEEN REPORTED OVER
THE LAST WEEK IN LAKE PONTCHARTRAIN AS WELL AS OTHER NEAR SHORE
MARINE AREAS. EXPECT THIS HIGHER THAN USUAL THREAT TO CONTINUE
TODAY. BOATERS SHOULD BE ON ALERT AT ALL TIMES AND SEEK SAFE
HARBOR IF A WATERSPOUT IS SPOTTED.

THE SECOND THREAT IS HEAVY RAINFALL. THUNDERSTORMS MAY PRODUCE
LOCALIZED FLOODING TODAY. RAINFALL RATES OF 3 TO 5 INCHES PER HOUR
COULD OCCUR WITH THE MOST INTENSE STORMS. THIS HIGH INTENSITY OF
RAIN COULD LEAD TO FLASH FLOODING AND MOTORISTS SHOULD AVOID
DRIVING THROUGH WATER COVERED ROADWAYS.

BOTH OF THESE HAZARDS WILL BEGIN TO DECREASE STARTING TUESDAY.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:51 AM CDTSpecial Marine WarningLIX54 min
Jul 18, 5:35 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard115 min
Jul 18, 5:52 AM CDTSpecial Marine WarningLIX23 min
Jul 18, 9:16 AM CDTFlash Flood WarningLIXAssumption, Lafourche, Terrebonne3 hr

Nearby

Flash Flood Warnings in Louisiana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.